Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


necrotizing ulcerative periodontitis
Jun 21, 2001

Dear Dr. Reznik, I am a physician in Chicago. - I had a sexual encounter with a woman one year ago and developed a roseola-like rash the following week. Since that time, I have tested negative for HIV by EIA, western blot, pcr, and viral culture. About six months ago, I developed severe pain in my teeth and along my gingiva. I have also been experiencing recession of my gingiva, loose teeth, and nocturnal bleeding. My periodontist and dentist characterized the gingival recession as chemical erosion. I must admit that I have been using listerine three to four times per day, but I doubt this is the cause of my problems. I have even prescribed myself a course of peridex and clindamycin for ten days without resolution of my problems. Could you please shed some light on my problem for me. I fear that I have been infected with a HIV subtype which is not picked up by current ELISA tests. Could there be another reason for my constellation of signs and symptoms?

Response from Dr. Reznik

Without the ability to exam your mouth, I unable to offer much of an opinion as to what is causing your symptoms. I will say that if you were suffering from necrotizing ulcerative periodontitis (NUP), the classic symptom would be deep jaw pain, and not pain along the teeth and gums. For most people suffering with NUP a course of Augmentum or metronidazole in combination with a chlorhexidine mouthrinse such as PerioGard would alleviate the symptoms until you were able to see a general dentist or periodontist and have the area debrided. I would advise against using Listerine 3 to 4 times per day as the alcohol content is extremely high and could lead to chemical erosion. It sounds to me like you have excellent oral health providers.

As far as your symptoms being related to HIV infection, periodontitis and gingivitis are very, very common in the general HIV negative population and are not associated, per say, with HIV infection.

Take care,

DR


Previous
MOUTH !!!
Next
major oral surgery

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement